... when administering potassium chloride IV and the client complains of severe burning pain in the extremity in which it is infusing?
24 Jan 2012
Are you on other drugs such as furosimide. My brother is in the hospital at this moment having a severe reacion to having potassium added to his IV while on furosimide, & is having a horrible reaction to it. Please read the link I will try to provide try to read it all, & at the bottom of the page is another section that gives you more options. Please go to Furosiemide Side Effects (in more detail), read that also, the hit you back arrow, & it will take you right back to the to the previous page where you chose side effects, now go further down this page, to the last in blue "Med facts (in blue) Med Facts Furosimide comsumer leaflet. I hope I have explanied this well enough for you to understand. If not, please feel free to ask me again...
16 Sep 2013
IV potassium should be given using an IV piggy back with fluid bolos. Anyone infusing straight potassium alone through an IV without dilution should be shot! This is torture for the patient... The pain is unbearable even at the slowest rate. There is also a high probability of vein thrombosis especially in smaller veins such as the hand or wrist.
24 Jan 2012
IV potassium (K+) is VERY painful especially in smaller veins. You have a few options, one is to run it slow (you might need to run this past the ordering doc if fluids are running different than TKO/KVO) the other is to change the IV site and pick the largest vein you can access. It seems to hurt a little less if the vein is larger. The ones in the hand are too small and cause more burning-try to access something further up on the arm from where the access is right now. Sometimes it helps to put a heat pack or ice pack over the site just dont let the patient burn their skin with either one. Keep a close eye on the tissues so the pack doesnt cause a burn which can be even worse than the IV K+. Be sure you agitate the IV bag before hanging, too, to be sure the K+ isnt sitting in a bolus in the IV. Agitate it a bit to be sure the K+ is dispersed throughout the bag.
24 Jan 2012
Potassium Chloride (KCL) is known to burn quite badly when infused into a vein.
I am not sure how much your brother is on--- 20mEq or 40mEq?? The higher the milliequivalent the more it will burn. The only way to help with the burning is to slow the infusion down it or infuse it into a larger vein. I am sure they r running it by a pump due to the need to control the speed of which it is infused. If KCl is given rapidly it can cause cardiac arrest.
IVs that are in the hand burn more than those put in the area around the bend of the arm. You can usually get a larger
Bore IV in that spot. Unfortunately potassium will always burn when given IV. If a cental line is in... the IVs that are located around the neck or clavicle area the pain will not be present.
Is your brother not able to take potassium by mouth???
Anyway... so sorry he going thru this. I hope he gets better soon. Love pup
- Potassium Chloride Information for Consumers
- Potassium Chloride Information for Healthcare Professionals (includes dosage details)
- Side Effects of Potassium Chloride (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... gain of 6 lbs a day after useing Halflytely. also cont diarea this person is 58 yrs old w/ a heart murmmer was using a diet plan before this, ...
1 answer • 17 Jul 2010
... to asorb them my potassium levels keep dropping ? any suggestions?
1 answer • 7 Feb 2013
... since the IV and I have some swelling and pain on my hand where the IV was placed. Why am I still experiencing swelling and pain in this area ?
3 answers • 8 Sep 2013
working in a hospital in Chad Africa, at present we are unable to get potassium tablets can we add potassium chloride to the milk feeds we make for ...
1 answer • 31 Aug 2014
... take 40 - 50 MG of Furosemide daily. I find the Potassium Chloride irritates my stomach. I have stomach ulcer
1 answer • 8 May 2015